Sudden Death 5:
Avoiding Sudden Death
As you can see from the discussion before, there are a lot of ways to experience sudden death when ingesting heroin, so there is no single thing that you can do to protect yourself. Below is a list of things you should always do (or not do) which will lower your risk of experiencing a sudden death.
- Do not mix CNS depressants with heroin. This is the single most important thing you can do to avoid sudden death. In particular, do not mix heroin (or any opioid) with alcohol. Doing so is a prescription for death. Be careful of other CNS depressants. Barbiturates are fairly uncommon these days, but benzodiazepines (Valium and similar drugs) can have the same effects and are widely available (by prescription and on the street).
- Test any new batch of heroin. When you get a new supply of heroin, even if it is from the same dealer as the last supply, test it by doing a very small amount. Doing so will give you some idea of the potency of the heroin. This is particularly important when you get a batch of heroin that is said to be particularly strong--especially if it is being called "China White".
- Take extra care when using heroin in a strange place. Your tolerance can be lowered dramatically when you use in an environment that you are not used to. Avoid doing this at all, but when you do, ingest less than usual.
- Purify your drugs. Street drugs are cut with all kinds of things that may interact badly with heroin, or may be harmful all by themselves. Do what you can to chemically purify the drugs you ingest.
- Be careful of other drugs. Heroin is often sold with cocaine and so there is a strong tendency to use the two together. Be careful when using strong stimulants like cocaine and methamphetamine. Experience with and tolerance to heroin do not translate to these drugs which have their own dangers.
- Don't use alone. This will not prevent a sudden death experience, but it almost assures you that you will survive the experience.